Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Glasgow, MT

June 4, 20184 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 4, 2018, 4:38 PM MDT for 4 counties in Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2018, 4:38 PM MDT (22:38 UTC)
Expired
Jun 4, 2018, 5:12 PM MDT
In force
34 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 80 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:46 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 4, 2:46 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
246 PM MDT Mon Jun 4 2018

.DISCUSSION...

Satellite imagery is showing a few thunderstorms developing over
the higher terrain of central Montana. These are expected to
continue to develop over the next few hours and expand eastward
into eastern Montana. Surface moisture is still limited at the
moment with dewpoints in the 40s and 50s where storms are
initiating, although dewpoints in eastern Montana are currently in
the 50s and 60s. Even so, these storms are expected to be high-
based. This and very steep lapse rates mean that severe wind gusts
may be an issue this afternoon and evening. A decent jet moving
over the region bringing ample shear brings at least a marginally
severe hail threat to the area as well.

Otherwise, the details provided in the previous discussion are
still valid. Strong to severe thunderstorms are possible over
perhaps Dawson and Wibaux counties Tuesday evening, although these
may stay to the south. Our next real chance at thunderstorms will
be Thursday, and while some of these may be severe, it is still a
little too soon to nail down too many details.  Hickford

Previous Discussion...

This time of year in this current weather pattern, southwest flow
aloft, combined with a moist surface flow from the southeast will
set the stage for periods of strong to severe thunderstorms.

On the larger, synoptic scale, our region generally will lie in
the middle of a battle between a strong ridge of high pressure
from the southern Rockies up through the northern high plains, and
the low pressure trough through the PacNW and the northern
Rockies.

Today through tonight, conditions will be favorable for the
development of rain showers and thunderstorms, and will more
readily become severe with help from an advancing cold front.
Greatest threat seems to be from 4 PM to midnight. The surface low
pressure will deepen just east and south of Fort Peck Lake.A few
higher resolution wind models are starting to show the possible
locations of some severe downdraft or outflow winds. As storms
generally move from WSW to ENE through the CWA tonight the severe
winds would quickly sweep out ahead of the storms. Next shift will
need to watch radar wind data and other wind observations for
possible warnings tonight. With such a wide spread between
temperatures and dewpoints, severe hail is not expected to be as
much of a threat. SPC has this area under a marginal risk for
severe thunderstorms.

Tuesday will be a much nicer day, with cooler temperatures.
Strong thunderstorms are expected to be limited to near and south
of the Yellowstone River. The calmer weather conditions will
continue through Wednesday as the high pressure ridge wins more
of the battle.

Beginning Thursday morning, the SW flow aloft returns to the area
and sets off another round of strong to severe thunderstorms,
with the GFS model showing CAPE in excess of 3000 J/Kg up through
our SE zones. SPC has decided to highlight that area with a 15%
threat in Day 4. With greater model agreement and consistency, we
would expect some of that area to be highlighted for at least a
slight risk for severe thunderstorms. Stay tuned.

BMickelson

&&

.AVIATION...
Expected Flight Category: VFR

Synopsis: Mostly sunny skies through around 21Z today at the TAF
sites, then mostly cloudy to overcast as a cold front brings
showers and thunderstorms into northeast Montana. Some storms may
become severe this evening with large hail and gusty erratic winds
possible.

Winds: South to southwest generally at 10 to 15 kts through 00Z
today, switching to generally northwest winds afterwards, except
near thunderstorms where winds may become briefly gusty and
erratic.

Clouds: Cloud bases generally above 15k ft. As thunderstorms move
in this evening, cloud bases should be between flight level 5k ft
and 9k ft. Visibility may be reduced briefly around
thunderstorms.

Hickford

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 4, 4:10 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
410 PM MDT MON JUN 4 2018

MTZ016-021-022-060-042315-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
410 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...NORTHERN
PETROLEUM AND WEST CENTRAL GARFIELD COUNTIES UNTIL 515 PM MDT...

At 409 PM MDT, Doppler radar was tracking a developing line of
thunderstorms 12 miles southeast of Zortman, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Malta, Zortman, Dodson, Fourchette, Devils Creek Rec Area, U L Bend
Rec Area, Crooked Creek Rec Area, Phillips, Wagner, Landusky, Sun
Prairie and Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4845 10841 4843 10835 4848 10835 4856 10784
      4735 10732 4722 10809 4719 10872 4727 10872
      4732 10831 4758 10831 4764 10877 4773 10889
TIME...MOT...LOC 2209Z 255DEG 22KT 4775 10842

AEH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:10 PM MDTSpecial Weather StatementGGWPhillips65 min
Jun 4, 4:39 PM MDTSpecial Weather StatementGGW51 min
Jun 4, 5:05 PM MDTSpecial Weather StatementGGWPhillips55 min
Jun 4, 5:35 PM MDTSpecial Weather StatementGGW55 min
Jun 4, 5:56 PM MDTSpecial Weather StatementGGWValley49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.